Alert archive / Arizona / Tornado Warnings in 2024
Tornado Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this tornado warning at Aug 21, 2024, 3:45 PM MST for Cochise County, Graham County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2024, 3:45 PM MST (22:45 UTC)
- Expired
- Aug 21, 2024, 4:05 PM MST
- In force
- 20 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292
WFUS55 KTWC 212245
TORTWC
AZC003-009-212315-
/O.NEW.KTWC.TO.W.0005.240821T2245Z-240821T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
345 PM MST Wed Aug 21 2024
The National Weather Service in Tucson has issued a
* Tornado Warning for...
Southern Graham County in southeastern Arizona...
North central Cochise County in southeastern Arizona...
* Until 415 PM MST.
* At 345 PM MST, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Willcox, moving northwest at 15
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly remote areas of
southern Graham and north central Cochise Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3234 10984 3230 10987 3235 11008 3245 11002
TIME...MOT...LOC 2245Z 116DEG 14KT 3235 10992
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$1 follow-up statement
363 WWUS55 KTWC 212305 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 405 PM MST Wed Aug 21 2024 AZC003-009-212313- /O.CAN.KTWC.TO.W.0005.000000T0000Z-240821T2315Z/ Graham-Cochise- 405 PM MST Wed Aug 21 2024 ...THE TORNADO WARNING FOR SOUTHERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area until 415 pm. && LAT...LON 3234 10984 3230 10987 3235 11008 3245 11002 TIME...MOT...LOC 2256Z 116DEG 14KT 3238 11000 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 21, 1:49 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 21, 1:49 PM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 149 PM MST Wed Aug 21 2024 .SYNOPSIS... Scattered thunderstorms this afternoon and evening, mainly east of Tucson and Nogales. Heavy rain, strong wind gusts, and small hail will be possible with any thunderstorm. Thunderstorm chances become more isolated and shift east of Tucson Thursday through the weekend. High temperatures near to slightly above normal through the forecast period. && .DISCUSSION... This afternoon's meteorological picture is defined by the remnants of a mesoscale convective system over Pima and Pinal counties, while convection was developing further east where skies have been clear through the day. To the east (mainly Cochise to Graham counties), drier air in the low to mid levels will allow for a severe wind gust threat to develop with increasing instability this afternoon. The gradient of this environment sits near the Tucson metro, along a line from Tucson to Nogales. This morning's convective activity will likely suppress further initiation behind the main track, however Tucson and Nogales are on the edge of where the convective environment should rebound this afternoon. Overall, the greatest chances this afternoon and evening for convection will be east as stated, with a lower and uncertain probability into Santa Cruz and eastern Pima (and subsequently Pinal as convection developing to the south may move in). The main hazards will be heavy rain and strong to severe wind gusts, while relatively good shear with around 20 knots of flow in the mid levels will allow for an isolated severe hail threat as well (as seen in Tucson this morning). Thursday's activity will depend on the turning over of the atmosphere with today's convection, though moisture will remain in place to continue thunderstorm chances. As flow aloft will begin to turn southwest, this will begin to bring drier air into western areas. This keeps best convective chances tomorrow from Tucson eastward. The period through the weekend will be characterized by a deep western trough developing, with southwest flow over southern Arizona. This pushes moisture east a bit with isolated chances remaining mainly east and south of Tucson. Looking at next week, upper level heights rise in ensemble mean guidance, which increases daily precipitation chances back to seasonable levels for this point in the summer. Temperatures in this pattern remain near to just above seasonable, with a tick upwards possible as ridging rebuilds next week. && .AVIATION...Valid through 23/00Z. Scattered showers and thunderstorms this afternoon and evening, mainly along a line and east/north of KTUS-KOLS. Visibility reductions, wind gusts up to 50 kts, heavy rain, and mountain obscurations possible with any thunderstorm. Outside of thunderstorm wind gusts, winds 12 kts or less with a southwest to northwesterly direction. Additional isolated showers and thunderstorms possible after 22/02Z east of KTUS, with less coverage than this afternoon. Then isolated to scattered thunderstorms redeveloping east of KTUS Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Mainly afternoon and evening showers and thunderstorms can be expected across southeast Arizona through Thursday, with a drying trend Friday through the weekend resulting in a reduction in thunderstorm activity. High temperatures will be near to slightly above normal through the forecast period. Min RH values will be in the 25-35 percent range in most valleys locations through Thursday, lowering to around 18-28 percent Friday through the weekend as drier air overspreads the area. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 21, 12:12 PM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1212 PM MST Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Flash Flood 1 SSE Nogales 31.36N 110.93W
08/21/2024 Santa Cruz AZ Public
Video shared of flooding on roadway next to
Nogales Wash. Time estimated based on
internal webcam footage.
&&Local storm report, Aug 21, 12:21 PM MST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1221 PM MST Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM Hail 8 WNW Tucson 32.22N 111.02W
08/21/2024 M1.00 Inch Pima AZ Trained Spotter
Report from trained spotter of accumulating
1 inch hail.
&&Local storm report, Aug 21, 12:25 PM MST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1225 PM MST Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM Hail 8 WNW Tucson 32.24N 111.02W
08/21/2024 M1.25 Inch Pima AZ Trained Spotter
Trained spotter reported 1.25 inch
accumulating hail.
&&Local storm report, Aug 21, 12:42 PM MST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1242 PM MST Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Flash Flood 1 SSE Nogales 31.35N 110.93W
08/21/2024 Santa Cruz AZ Public
Video showing water over bridge. Time
estimated by radar and internal webcam
footage.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 20, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 20, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Aug 20, 6:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 20, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 65 min |
| Aug 20, 7:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 20, 8:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 21 min |
| Aug 20, 9:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Aug 21, 9:53 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 21, 10:06 AM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 21, 12:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 21, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 21, 1:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 21, 1:55 PM MST | Severe Thunderstorm Warning | TWC | Graham | 50 min |
| Aug 21, 2:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Aug 21, 2:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 48 min |
| Aug 21, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 21, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 21, 3:37 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 21, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 52 min |
| Aug 21, 4:22 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 38 min |
| Aug 21, 4:50 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
Nearby
Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.